Maine, 2025

Damaging Winds in Maine, August 13, 2025

August 13, 2025 · NWS CAR · 3 events in 1 county or zone

Thunderstorms developed during the late afternoon of the 13th in the warm humid airmass in advance of an approaching cold front. Small scale downbursts associated with isolated collapsing pulse type thunderstorms produced localized damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the late afternoon of the 13th in the warm humid airmass in advance of an approaching cold front. Small scale downbursts associated with isolated collapsing pulse type thunderstorms produced localized damaging wind gusts. The wind gusts toppled and/or snapped trees at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 12:59 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 12:59 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
159 PM EDT Wed Aug 13 2025

.SYNOPSIS...
A cold front will slowly pass through Maine from northwest to
southeast tonight and Thursday. High pressure then builds down
from southeastern Canada through Friday night, and moves off to
the east Saturday. A cold front will cross the area Sunday.
High pressure builds in from the west Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A northern stream trough slowly builds over the area through
Thursday then exits to the east Thursday night. Ahead of the
trough axis will some mainly scattered showers with isolated to
scattered thunderstorms. Noting storm motion of 10-15kt,
precipitable waters of 1 2/3 to 1 9/10 of an inch, and freezing
levels around 13-14 kft supporting warm rain process, there is
the potentially for locally heavy rainfall with any stronger
convection. Given this, could see localized ponding of water in
roadways/low lying areas in locations experiencing heavy
rainfall.

Shear is limiting factor for any strong to severe
storms, with under 20kt of bulk shear not conducive for strong
gusty winds and the high freezing level not very supportive of
hail. Showers/thunderstorms will tapper off from NW to SE
starting Thursday morning in the far NW to Thursday evening
across far east Downeast Maine.

Lows tonight should be from around 60 to the mid 60s. This is
around 5-10 degrees above normal. Highs on Thursday should range
from the middle 70s to middle 80s, generally about 10-15
degrees lower than today, except near the immediate coast, where
it should be about the same. This is around 5 degrees above
normal. Lows Thursday night should be around 5-10 degrees below
normal.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will crest over the region Friday night.
This will mean clear skies and calm winds, ideal for radiational
cooling. Thus, decided to go lower than NBM guidance for low
temperatures Friday night. Some of the colder valleys in the North
Woods could see lows in the upper 30s. Elsewhere, expect lows in the
40s from the Katahdin region northward, and 50s to the south. Return
southerly flow sets up Saturday as the high retreats eastward. Warm
air advection will ensure, with 850mb temperatures rising to 12-14C.
With ample sunshine expect highs in the lower to mid 80s inland,
and 70s at the coast. Low temperatures Saturday night will be in the
50s to near 60 degrees as clouds increase from north to south.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front will cross the region from northwest to
southeast Sunday. Ahead of the front, it will be warm and humid,
though not to the extent of recent days. Showers and thunderstorms
are likely in the afternoon as the front passes through. There
remains uncertainty with the timing of the front and available
instability. As a result, leaned on NBM guidance during this time.
Also, confidence remains low on the strength of any thunderstorms.
Much cooler and less humid behind the front early next week as
Canadian high pressure builds in. Depending on decoupling, some
colder northern valleys could see some patchy frost Monday night.
However, confidence in this outcome remains low at this time.
Regardless, below normal temperatures and mainly dry conditions for
at least the first half of next week.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR to start the TAF period. A period of MVFR late
tonight/early Thursday morning just ahead of the front at
northern terminals and KBHB. KBHB should see IFR conditions
develop this evening then LIFR/VLIFR conditions overnight. All
terminals should improve to VFR by mid morning to around midday
on Thursday. Winds become light and variable throughout
tonight. Northern terminals should see NW winds increase to
around 10kt and possibly become gusty towards the end of the TAF
period.

Thursday afternoon/night...VFR. NW-N winds G15-20KT possible in
the afternoon/evening.

SHORT TERM:
Friday-Saturday Night..Mainly VFR. Light and variable winds
Friday night, becoming S 5-15 kts Saturday and Saturday night.

Sunday...Mainly VFR/MVFR. Brief IFR or lower possible PM with SHRA
and isolated to scattered TSRA. S winds 5-10 kts early, switching to
NW from north to south during the day.

&&

.MARINE...
NEAR TERM: A relaxed pressure gradient over the waters should
limit sustained winds to 10 kt or less and resulting seas to 3
ft or less through Thursday night.

SHORT TERM: Winds and seas will remain below Small Craft
Advisory levels through this weekend and into early next week. SW
wind gusts could approach 20 kts on Sunday.

&&

.CLIMATE...
Record high temperatures are possible in some locations
again today. Yesterday was the third straight day that the
temperature at Caribou reached 90 degrees or higher. With the
temperature once again expected to reach the 90 degree mark
again today, that will tie the record for the most consecutive
90 degree days at Caribou.

Record Highs temperatures for today Aug 13:

Caribou: 92 in 2021, tied at 92 158pm this afternoon
Houlton: 91 in 2021, forecast high 92
Millinocket: 95 in 2002, forecast high 93
Bangor: 95 in 2002, forecast high 91

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ001-002-005-
     006-011-015>017-031-032.
     Air Quality Alert until midnight EDT tonight for MEZ015>017-
     029-030.
MARINE...None.

&&

Near Term...Maloit
Short Term...Clark
Long Term...Clark
Aviation...Maloit/Clark
Marine...Maloit/Clark
Climate...Maloit
Hazardous weather outlook, Aug 13, 1:36 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
236 PM EDT Wed Aug 13 2025

MEZ003-004-010-140815-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
236 PM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected through this
evening. A few storms may have the potential to produce locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-005-006-140815-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
236 PM EDT Wed Aug 13 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered thunderstorms are expected through tonight. A
few storms may have the potential to produce locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-140815-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
236 PM EDT Wed Aug 13 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered thunderstorms are expected tonight. A few
storms may have the potential to produce locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are expected Thursday. A few
storms may have the potential to produce locally heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-140815-
Coastal Hancock-Coastal Washington-
236 PM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
236 PM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Caribou radar (KCBW), 93 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 13, 3:12 PM EST
Where
Aroostook County, 2.07 mi S of Portage Lake Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.740, -68.480

Several large trees were toppled at the edge of a field by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 13, 3:45 PM EST
Where
Aroostook County, 2.91 mi WNW of Jemtland
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
47.030, -68.210

A tree was toppled near the shoreline of Madawaska Lake by wind gusts estimated at 59 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
August 13, 4:09 PM EST
Where
Aroostook County, 0.69 mi N of Notre Dame
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.260, -68.070

Several trees were uprooted and others snapped by wind gusts estimated at up to 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290049, 1290050, 1290051.